Oklahoma, 2026Wildfire and High Wind in Oklahoma, February 17 to 24, 2026
February 17 to 24, 2026 · NWS AMA · 6 events in 3 counties and zones
A strong upper level weather system moved across the High Plains region and brought down very strong winds to the surface from the late morning to the late afternoon on February 17, 2026. Many locations across the Oklahoma Panhandle observed wind gusts o 60mph or greater.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $717,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level weather system moved across the High Plains region and brought down very strong winds to the surface from the late morning to the late afternoon on February 17, 2026. Many locations across the Oklahoma Panhandle observed wind gusts o 60mph or greater. These strong winds brought blowing dust and extreme critical fire weather conditions as well. Several wildfires developed due to the dry grasses, low relative humidity and high wind gusts. One wildfire in Beaver County burned into Kansas and consumed over 200,000 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 17, 5:18 AM CST, 5 hours 20 minutes earlier. Its key messages:
- Issued at 1058 PM CST Mon Feb 16 2026
- Elevated to critical fire weather conditions are forecast from today through Friday across the Texas and Oklahoma Panhandles.
- Very strong wind gusts are expected on Tuesday and a High Wind Warning remains in affect due to the potential for wind gusts of 60-70 mph.
- Blowing dust may lead to reduced visibility on Tuesday morning through the evening.
Area forecast discussion, Feb 17, 5:18 AM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
518 AM CST Tue Feb 17 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 1058 PM CST Mon Feb 16 2026
- Elevated to critical fire weather conditions are forecast from today
through Friday across the Texas and Oklahoma Panhandles.
- Very strong wind gusts are expected on Tuesday and a High Wind
Warning remains in affect due to the potential for wind gusts of
60-70 mph.
- Blowing dust may lead to reduced visibility on Tuesday morning
through the evening.
&&
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 1058 PM CST Mon Feb 16 2026
Critical to extremely critical fire weather conditions are forecast
for Tuesday and Wednesday across the Texas and Oklahoma Panhandles.
The well advertised high wind day is still looking to come to
fruition across the Panhandles on Tuesday. A very strong upper level
stacked jet will move over the region which will aid in leading to
very strong winds starting after sunrise. The latest forecast
soundings suggest that the top of the boundary layer may already
have winds of 55-65 mph which could easily mix down to the surface.
The very strong west to southwest wind gusts and sustained winds
will spread across the Panhandles during the day with most areas
likely seeing the maximum gusts upwards of 60-70 mph. These very
strong winds will combine with dry conditions at the surface to lead
to widespread fire weather conditions for Tuesday. The strong winds
may also lead to blowing dust which could greatly reduce visibility.
Given this is the first widespread high wind event this season
across the southern Plains, the dust source regions are unknown
which is the main reason why a Blowing Dust Advisory will not be
issued with this forecast. Anyone that is planning on traveling
tomorrow, especially in open areas, should be prepared for rapid
drops in visibility due to the blowing dust potential. Temperatures
will also be very warm for mid February with highs in the upper 60s
to lower 80s. Winds will decrease on Tuesday evening into the night,
but once again, sustained winds will remain breezy around 10-20 mph
with gusts up to 25 mph going into Wednesday morning.
Winds will be a bit lighter on Wednesday, but there will be drier
air in place across the Panhandles. This will lead to yet another
day of fire weather concerns across the entire area. Winds will once
again be out of the west to southwest with the current forecast
suggesting sustained winds of 20-30 mph with gusts up to 45 mph.
Blowing dust may once again become a concern even though the winds
will not be as strong. Temperatures will cool down a few degrees as
well, with forecast highs in the mid 60s to mid 70s. Breezy west
winds are forecast to continue all night going into Thursday morning.
Muscha
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 1058 PM CST Mon Feb 16 2026
Late this week, upper level troughing is forecast to dig south
across the western CONUS and eventually move across the central US.
Before that occurs, zonal flow with an H300 jet streak will remain
in place over the Texas and Oklahoma Panhandles. Thankfully, low
level winds are not expected to be as strong as the previous two
days, but breezy to gusty conditions should still be expected.
Elevated to critical fire weather conditions will continue on both
of these days as dry air remains in place at the surface.
Temperatures will be on a slow decline during this time frame as
troughing begins to allow somewhat cooler air to stream down the
Plains. Additionally, a very weak backdoor cold front is expected to
move in across portions of the area on Thursday night into Friday.
This feature would temporarily switch winds to out of the northeast
to east before they likely become southerly once again on Friday.
There are still some models that suggest that precipitation will be
possible on Friday afternoon/evening going into Saturday morning
across portions of the Panhandles. The models that are producing the
light precip are outlier at this time with digging the base of the
H500 trough across northern AZ/NM/TX. If the outlier solutions do
actually turn out to be correct, cannot rule out some light wintry
precip as low level temperatures could be cold enough to support a
mixture of precip types. Cooler, closer to average, temperatures
are currently expected next weekend before another ridge sets up
going into next week.
Muscha
&&
.AVIATION...
(12Z TAFS)
Issued at 513 AM CST Tue Feb 17 2026
High winds are expected to impact all TAF sites late this morning
and through the afternoon. Gusts 50kts or greater are expected at
all terminals. The dominant wind direction will be from the
southwest but become westerly by the evening. As wind speeds
decrease after dark, low level wind shear may return over the
terminals and should remain in place for the rest of the 12Z
period. Surface winds will return to being breezy overnight, and
potentially light at times. Generally, winds over 12kts can be
expected heading into early Wednesday morning.
Rangel
&&
.FIRE WEATHER...
Issued at 1058 PM CST Mon Feb 16 2026
Elevated to critical fire weather conditions are forecast each day
from Tuesday through Friday across the Texas and Oklahoma Panhandles.
Tuesday...Very poor relative humidity (RH) recovery is forecast to
start the day with RH values only increasing into the upper 20s to
lower 30s across the central and west. The west to southwest winds
on Tuesday are currently forecast to be the highest for this
upcoming week as the jet stream moves over the Panhandles.
Widespread high winds are expected with gusts upwards of 55-65 mph
(cannot rule out some gusts close to 70 mph across the north and
west) during the late morning into the afternoon. Another day of dry
conditions with low RHs is expected and this will lead to widespread
critical fire weather conditions as a result. Red Flag Threat Index
(RFTI) values could be as high as 7 to 8 (out of 10) during the
afternoon. Hot temperatures in the 70s to low 80s are also forecast
across the region, with the hottest temperatures across the
southeastern Texas Panhandle.
Wednesday...Yet another warm, dry, and windy day is in store which
will lead to widespread critical fire weather conditions once again.
Winds will still be quite strong, but they will be a bit weaker when
compared to Tuesday. The highest gusts are forecast to be upwards of
45-55 mph, with the strongest winds across the northwest. Even
though RH recovery will be decent to start the day (45-55 percent),
much drier air is expected to move in and RH values will drop down
to around 8-15 percent area wide on Wednesday afternoon. Due to the
drier air, RFTI value could be slightly higher on Wednesday with the
peak values around 7 to 8 (isolated 9). Even though the wind gust
potential will decrease going into Wednesday night, sustained winds
of 15 to 25 mph will continue into Thursday morning.
Thursday and Friday...Elevated to critical fire weather conditions
continue on both of these days due to the dry and windy conditions.
Thankfully, winds on these days will continue a slow downward trend
but there still could be sustained winds of 20-30 with gusts up to
45 mph. Winds on Thursday may have more of a northwest component
before a front moves through during the late afternoon into the
evening. Behind the front, winds out of the northeast to east are
expected for at least parts of the Panhandles. Winds look to be
rather light on Thursday night, but a wind shift could still lead to
fires moving a different direction. Winds on Friday should become
breezy and southerly once again. The lowest RH values on both days
are forecast to be in the teens.
Muscha
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM this morning to 7 PM CST this
evening for TXZ001>014-016>018-317.
Red Flag Warning from 10 AM this morning to 8 PM CST this
evening for TXZ001>020-317.
Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ001>020-317.
Wind Advisory from 10 AM this morning to 7 PM CST this evening
for TXZ015-019-020.
OK...High Wind Warning from 9 AM this morning to 7 PM CST this
evening for OKZ001>003.
Red Flag Warning from 10 AM this morning to 8 PM CST this
evening for OKZ001>003.
Fire Weather Watch from Wednesday morning through Wednesday
evening for OKZ001>003.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...55Hazardous weather outlook, Feb 16, 10:57 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1057 PM CST Mon Feb 16 2026
OKZ001>003-TXZ001>020-317-171930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1057 PM CST Mon Feb 16 2026
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today through Tonight.
Critical fire weather conditions are expected this morning through
this evening across the combined Texas and Oklahoma Panhandles
due to strong winds and dry conditions. A Red Flag Warning is in
effect due to the expected fire weather conditions.
A High Wind Warning is in effect from this morning
through early this evening across most of the Panhandles. Wind
gusts upwards of 60-70 mph are expected. A Wind Advisory is in
effect for the southeastern Texas Panhandle where winds could gust
as high as 50-55 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Critical fire weather conditions are expected across the entire
area on Wednesday. A Fire Weather Watch is in effect due to this
potential. Elevated to critical fire weather conditions are
expected to continue on Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Texas
- When
- February 17, 10:38 AM CST to 4:00 PM CST
- Where
- Texas forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The peak wind gust in Texas County, Oklahoma was 67 mph and was observed at the Guymon ASOS at 1153CST. Other mesonets in the county observed gusts around 60 mph from about 1000CST ending around 1700CST.
High Wind, Cimarron
- When
- February 17, 10:50 AM CST to 4:00 PM CST
- Where
- Cimarron forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The peak wind gust in Cimarron County was 64mph and this was observed at the mesonet site located three miles south-southeast of Boise City at 1330CST and also at the mesonet site located five miles southeast of Kenton at 1215CST. Gusts around 60 mph were observed from about 1100 CST until 1600CST.
High Wind, Beaver
- When
- February 17, 11:05 AM CST to 3:05 PM CST
- Where
- Beaver forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The peak wind gust in Beaver County was 67 mph observed at the mesonet site located one mile south-southwest of Beaver at 1220CST. Other wind gusts around the 60 mph range were observed from about 1100CST until 1500CST.
Wildfire, Beaver
- When
- February 17, 11:19 AM CST to February 24, 6:15 PM CST
- Where
- Beaver forecast zone
- Injuries
- 1 direct, 3 indirect
- Property damage
- $91,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Ranger Road fire ignited during the morning of February 17th near Highway 64, one mile southeast of Beaver, Oklahoma. This fire burned 283,283 acres across Oklahoma and Kansas. The fire was fueled by dormant, dry grasses and brush, driven by wind gusts of 60-70 mph and extremely low humidity (10-15%). These conditions created a fast fire environment, allowing the blaze to explode in size growing from ignition to 15,000 acres in one hour to over 145,000 acres in just nine hours. It rapidly crossed the state line into Clark, Comanche, and Meade counties in Kansas. With strong wind gusts, this helped not only to spread the fire but limited aerial firefighting operations and complicated suppression efforts during the first stages of the fire's expansion. The cause is undetermined. A firefighter was injured from being burned. In addition, a fire truck from Rosston Fire overturned in Beaver County and three fire fighters were injured, including one that suffered from 2nd and 3rd degree burns and broke his leg. There were 926 primary homes, 2 schools, and commercial/government buildings threatened. Evacuations: Mandatory evacuations for about 771 people that may have covered KS as well. Gate and Knowles had evacuations on Feb 17th, and numerous outbuildings were destroyed in the fire.
Wildfire, Texas
- When
- February 17, 11:44 AM CST to February 23, 12:00 PM CST
- Where
- Texas forecast zone
- Property damage
- $26,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Stevens Fire ignited around 11:45 a.m. on February 17, 2026, approximately seven miles northwest of Hooker, Oklahoma, in Texas County. The fire burned 12,894 acres and was caused by human activities. Smoke from this fire reduced visibility along US Highway 54, which resulted in a seven vehicle accident and additional fire start(which became the Side Road Fire). Mandatory evacuations occurred for the town of Tyrone on the 17th and were lifted by the morning of February 21st. US Highway 54 was closed between Tyrone and Hooker due to smoke and fire activity. Five structures were burned: 4 barns and one house per OEMA. About 263 homes were threatened by this fire.
Wildfire, Texas
- When
- February 17, 1:20 PM CST to February 21, 1:20 PM CST
- Where
- Texas forecast zone
- Property damage
- $600,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Side Road Fire ignited on the afternoon of February 17, 2026, in Texas County, Oklahoma as a result of dry fuels, low humidity and wind gusts exceeding 60mph. The fire started near U.S. Highway 54, approximately 5 miles west of Tyrone and north of Guymon. This fire started as the result of a seven car accident that occurred on as a result of poor visibility from smoke from the nearby Stevens Fire. The Side Road fire burned 3680 acres. Mandatory evacuations were issued for the community of Tyrone and surrounding areas on February 17th and were lifted on February 21st, and US Highway 54 was closed between Hooker and Tyrone during the height of the fire due to smoke and emergency equipment. At least six homes were destroyed off Highway 56 and Road D.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
- Drought in Georgia, February 17 to 28, 202616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319098, 1319095, 1316249, 1310232, 1310233, 1310234.